American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

Silver-Containing Wound Cream Leading to Argyria—Always Ask About Alternative Health Products

Azure lunula, blue discoloration of nails.

Azure lunula, blue discoloration of nails.

Currently, patients are increasingly gaining access to medications and nutritional supplements via the Internet from companies that are not subject to any regulations that protect consumers, such as US Food and Drug Administration standards for safety, efficacy, and current good manufacturing practice (cGMP) manufacturing to ensure quality. In particular, patients who are disappointed by slow or no noticeable recovery from their disease using standard therapy easily become victims of companies that advertise products with “guaranteed success.”

A 62-year-old morbidly obese Caucasian man with a history of chronic heart failure, atrial fibrillation and chronic lymph edema complicated by lower-extremity skin ulcers presented with worsening lower-extremity swelling. His vital signs were unremarkable. The lower extremities showed 3+ pitting edema bilaterally. The most striking finding, however, was a slate gray skin discoloration involving the face and upper chest and bluish discoloration of the fingernails (Figure 1). Laboratory data were unremarkable.

His medications included carvedilol, lisinopril, aspirin, amiodarone, and furosemide. In addition, he had been applying silver-containing cream on his ulcers over years and he acknowledged that his skin discoloration was present for more than a year. These findings suggested a diagnosis of argyria, a dermatological disorder caused by deposition of silver in the skin.1 Also, amiodarone has been reported to cause blue-gray skin hyperpigmentation.

The patient underwent skin biopsy revealing fine brown-black granules deposited in a band-like fashion in relation to the basement membrane of the sweat gland (Figures 2 and 3)2—a classic finding of argyria. Upon discussion of the results, the patient added that he had also ingested colloidal silver for several years, as he was told at a seminar that this would strengthen the immune system. The patient obtained the silver products using an “alternative medicine Web site.” Colloidal silver is marketed as a dietary supplement for diseases such as diabetes, cancer, and infections. After ingestion of at least 4-5 g of silver, generalized argyria can be induced.3Availability of such silver compounds is now restricted.

To read this article in its entirety please visit our website.

-Vanessa Rodriguez, MD, Rita L. Romaguera, MD, Bettina Heidecker, MD

This article originally appeared in the April 2017 issue of The American Journal of Medicine.

Comments are closed.

UA-42320404-1